Unilateral multicystic dysplastic kidney in infants exposed to antiepileptic drugs during pregnancy
- 163 Downloads
Prenatal exposure to antiepileptic drugs (AEDs) increases the risk of major congenital malformations (MCM) in the fetus. AED-related abnormalities include heart and neural tube defects, cleft palate, and urogenital abnormalities. Among the various congenital anomalies of the kidney and urinary tract (CAKUT), multicystic dysplastic kidney (MCDK) disease is one of the most severe expressions. Although prenatal ultrasound (US) examination has increased the prenatal diagnosis of MCDK, the pathogenesis is still unclear. We report on four cases of MCDK in infants of epileptic women treated with AEDs during pregnancy. From October 2003 to June 2006, we observed four infants with unilateral MCDK born to epileptic women. Three patients were considered to have typical features of multicystic dysplastic kidney, and one infant was operated because of a cystic pelvic mass in the absence of a kidney in the left flank. The macroscopic appearance of this mass showed an ectopic multicystic kidney confirmed by histological findings. All patients have been studied by US scans, voiding cystourethrogram (VCUG), and radionuclide screening isotope imaging. The prenatal exposure to AEDs increases the risk of major congenital malformations from the background risk of 1–2% to 4–9%. AEDs may determine a defect in apoptosis regulation that could lead to abnormal nephrogenesis, causing MCDK. Carbamazepine (CBZ) and phenobarbital (PHB) during pregnancy should be used at the lowest dosage compatible with maternal disease. The reduction, or even suspension, of drug dosage should be achieved from the periconceptional period to the first 8 weeks of gestation to avoid any interference with organogenesis.
KeywordsMulticystic dysplastic kidney Antiepileptic drugs Major congenital anomalies Infant
- 13.Arpino C, Brescianini S, Robert E, Castilla EE, Cocchi G, Cornel MC, de Vigan C, Lancaster PA, Merlob P, Sumiyoshi Y, Zampino G, Renzi C, Rosano A, Mastroiacovo P (2000) Teratogenic effects of antiepileptic drugs: use of an International Database on Malformations and Drug Exposure (MADRE). Epilepsia 41:1436–1443PubMedCrossRefGoogle Scholar